Fentanyl Patches Recalled Due to Severe Respiratory Problems

Several brands of fentanyl patches are being recalled due to a leak in the patch allowing the gel to leak. If the gel comes into contact with human skin it can cause respiratory depression and possibly death.
One recall affects all U.S. lots of 25 mcg/hr Duragesic patches sold by PriCara, and its generic equivalent sold by Sandoz. All these patches are manufactured by the ALZA Corporation and have expiration dates of December 2009 or earlier. Anyone who has the recalled Duragesic patches should call 800-547-6446 for instructions on how to return them. Those who have the recalled Sandoz fentanyl patches should call 800-901-7236.
The second recall affects over a dozen lots of Actavis fentanyl patches in all strengths. Note that the pouch containing the fentanyl patch may have an Abrika Pharmaceuticals label, whereas the outer carton has the Actavis logo. Lot numbers can be found under “Additional Information” below. Anyone who has Actavis patches from the recalled lots should call 1-877-422-7452 for information on how to return them.
If you have a defective patch, dispose of it immediately by flushing it down the toilet, but be sure not to handle it directly. Anyone who comes in contact with fentanyl gel should rinse the exposed skin thoroughly with water. Do not use soap, because this could increase the drug’s absorption through the skin.
Signs or symptoms of fentanyl overdose include respiratory distress, shallow breathing, fatigue, sleepiness, confusion, dizziness and fainting.